Letters to the Editor
Medications which may lower seizure threshold
- Michael Grounds, John Loadsman
- Aust Prescr 2001;24:51-2
- 1 June 2001
- DOI: 10.18773/austprescr.2001.057
Editor, – Amongst the medications which may lower seizure threshold (Aust Prescr 2001;24:8-9) two stimulant medicines are listed, namely dexamphetamine (uncommon) and methylphenidate (anecdotal reports).
I would like to add another anecdotal report regarding caffeine, a self-medication or perhaps a recreational drug. I have seen two patients within a year or two of each other, both middle-aged women, who gave me almost identical histories. They had each been investigated for the cause of major seizures, including inpatient EEG monitoring, without a cause being found or effective relief obtained. On questioning, they each admitted to being heavy drinkers of instant coffee, to the order of 40 cups a day. I advised both women to reduce their coffee consumption to normal levels, and neither of them has had any further seizures over 10 years.
Editor, – I found Professor Neil Buchanan's article 'Medications which may lower seizure threshold' (Aust Prescr 2001;24:8-9) very timely and useful. Over the last month, the Acute Pain Service at my hospital has come across three patients taking pethidine (for patient controlled analgesia) who have exhibited signs of seizure activity (twitching, anxiety etc.). None actually fitted and none had a previous history of epilepsy.
We see this problem from time to time but not with this sort of frequency. Interestingly, at least two and possibly all of the patients were also on tramadol, a drug with mixed opioid agonist and serotonin/noradrenaline reuptake inhibitor activity. The product information for tramadol suggests that it should be included in Professor Buchanan's list, and perhaps particular caution is required when considering the combined use of tramadol with pethidine.
Department of Anaesthetics
Royal Prince Alfred Hospital
General Practitioner, Bendigo, Vic
Staff Specialist, Department of Anaesthetics, Royal Prince Alfred Hospital, Camperdown, NSW